hypothyroid

This Hair Loss Thing Is New To Me -Patt's Hair Loss StoryIn the last 2 months I have lost about 3/4 of my hair. Plus pubic hair. Weird! This is all so disconcerting and difficult. I have turned into a hat junkie … and I am grateful for them, but it gets real hard some days. I am
thankful for so many things and for this website. It’s good to read the stories from the other ladies out there who understand. and all the helpful advice. Is the loss of pubic hair normal too! I have been diagnosed with hypothyroid, adrenal fatigue, high cortisol (stress), and all my hormones are very low. I just started on bio-identical hormone treatment and a number of supplements from my nutritionist and I am starting to feel better. But there are some days that I don’t want to leave the house! Many blessings to all of you beautiful precious women out there! Patti

*********************

Dear Patti,

Thank you so much for writing. I always say this at the beginning of my responses to emails so that there is no misunderstanding. I am not a doctor and cannot give medical advice, these are just my thoughts and opinions.

Your extreme rapid hair loss loss, 3/4 of your hair in 2 months in conjunction with the fact you have also lost your pubic hair, would in my opinion definitely point to some underlying cause other than typical androgenetic alopecia (female pattern baldness). Of course I have no way to know for sure. This was just my initial thought after reading your email. Especially since you mentioned that you have been diagnosed with hypothyroid, adrenal fatigue, high cortisol, and that all your hormones are very low. That is a lot of stuff happening and any one of them or all of them could be responsible for your hair loss. But the pubic hair loss still left questions in my mind so I did some research on the internet and found that any of the following could be responsible for pubic hair loss:

——————
Hair Loss – pubic hair loss may occur for many of the same reasons as any hair loss.
Menopause
Normal Aging
Underactive adrenal gland***
Addison’s Disease
Liver Cirrhosis
Pituitary Disease
Hypopituitarism

*Source
————————-

You mentioned you were diagnosed with adrenal fatigue and this list mentions “underactive adrenal gland” as a possible cause for pubic hair loss. [click to continue…]

{ 10 comments }

Jeni’s Hair Loss Story

by admin on October 14, 2007

Jeni runs a great blog on beauty and skincare called “Savvy Skin” and has contributed several comments on The Women’s Hair Loss Project. Now she is sharing her story. Here it is:

I’m 28, and I used to have really thick curly hair up until recently, and now I have probably half as much hair as before. I first started noticing that my part was really thinning back in September and I freaked out. After doing research, I first assumed that it was from the pill (ortho tri-cyclen) and I stopped taking it shortly after. I had been off and on it for over 10 years, but never really noticed any hair thinning before, or even the few times I went off it. I always lose a ton of hair (people always comment about my hair falling out all over the place), and I guess my hair has decreased over the years, but I never saw any baldness before Sept. My dad’s hair is thin on top, and my mom’s hair is thin now (but she has diabetes, is hypothyroid, takes a lot of medications, and eats terribly, so I don’t know if hers is AGA).

I first went to a dermatologist who said it could be AGA but couldn’t tell, and he just recommended Nizoral since he saw dandruff. Then I went to a general doctor who had no idea about anything, but she determined I was depressed, and suggested anti-depressants. I actually was really depressed (even before the hair loss), so I started taking anti-depressants, even though I was afraid it could make my hair worse. She claimed my hair loss was probably just because I was depressed and that it would grow back. I asked for all the various blood tests, and everything appeared normal. I started using Nioxin shampoo, Nizoral weekly, started taking a better multi-vitamin, attempted to eat better, including more iron and protein. For several months I‚ve also been taking Evening Primrose Oil, Vitamin C, Vitamin E, Iron, & Flaxseed on my food.

Things not getting better, I saw Dermatologist Dr. Richard Strick at UCLA in Los Angeles because he supposedly specializes in hair loss. He looked at my scalp and said I definitely have TE (telogen effluvium) and that things should just get better eventually. He said I could use Rogaine to speed up the regrowth, or just wait it out. He seemed pretty sure of himself and didn’t suggest anything else. The cause of the TE remained elusive.

A few months had passed and it was time for a visit to the endocrinologist because now I was sure I had a low thyroid [click to continue…]

{ 53 comments }

SynthroidAs many of you already know from reading my story, I am currently taking the medication synthroid for low thyroid. Recently I’ve been seriously looking towards that as being the cause of my excessive hair loss, and what seems like an endless hair shedding that has been going on for years non stop. Let me first clarify that I know for a fact that isn’t what initially started my hair loss. What started my hair loss was from stopping high androgen index birth control pills, however, I think that synthroid may be exacerbating the situation.

When I first started losing my hair approximately 8 years ago I would notice that my hair shredding would sort of go in cycles, there would be 4 months of a crazy shed and the next 4 months it would seem to slow down tremendously. That break in shedding would would allow for some hair to grow back. But, as of the last couple years I’ve been shedding non stop with a recent tremendous increase this year. My thyroid medication dose has been raised this year and last year as well. I don’t know if that is just a coincidence or it that level is too much for my hair.

I came stumbled across a website today where people were sharing their experiences with hair loss and Synthroid. The stories were very mixed, similar to what you will find in any forum, which is precisely what my gripe was yesterday when I was talking about my issue with hair loss forums. But, I still find myself scanning various internet sites in hopes to find something… anything that may help me. I do think that certainly enough people complain that they believe it is the cause of their hair loss, that I should start looking into another medication to treat my hypothyroidism.

It is always scary switching any medication when you are suffering with hair loss, at least it is for me. I want to try and find a local thyroid doctor who believes in treating his/her patients with a natural thyroid.

{ 39 comments }